DOI: http://dx.doi.org/10.18203/2319-2003.ijbcp20191542

A study of patterns of adverse drug reactions in a tertiary care hospital of Andhra Pradesh, India

Sondi Vinutha, Kuna Kamala, Nethala Suresh

Abstract


Background: Pharmacovigilance Programme of India (PVPI) is a step towards participation in WHO programme for International Drug Safety Monitoring. Pharmacovigilance (PV) system is an integral part of drug therapy, which helps in detection, monitoring and designing strategies to minimize the occurrence of Adverse Drug Reaction (ADRs). The present study is done to study the patterns of ADRs in a tertiary care government hospital.

Methods: A total of 327 suspected ADR reports submitted to the pharmacovigilance unit at department of pharmacology under PVPI were evaluated for a period of two years with respect to age, sex, causative drug, organ system involvement and seriousness of ADRs. The causality assessment was done using WHO assessment method.

Results: Female patients experienced more (54.13%) ADRs. The highest percentage (49.24%) of ADRs were seen in age group of 18-44 years, followed by 45-60 years (33.33%). Medicine department reported the maximum number (42.20%) of ADRs. Antimicrobial agents (27.83%) were the commonest group of drugs causing ADRs, followed by anti psychotics (15.90%) and analgesic drugs (10.70%). Skin is the major organ system affected (30.28%). Causality assessment revealed (51.99%) of the ADRs were possible. Majority of the ADRs (79.82%) were nonserious and (20.18%) were serious requiring hospitalization. Death occurred in five patients.

Conclusions: The results suggest that there is under reporting and there is a need to create awareness among health care professionals(HCP) about the importance of Pharmacovigilance .The data also helps in designing strategies for framing policies towards safer use of drugs in future.


Keywords


Adverse drug reactions, Anti microbial agents, Causality assessment, Pharmacovigilance

Full Text:

PDF

References


Safety Monitoring of Medicinal Products: Guidelines for setting up and running a Pharmacovigilance Center. Uppsala Monitoring Center - WHO Collaborating center for international drug monitoring, EQUUS, London, 2000. Available at: http://apps.who.int/medicinedocs/en/d/Js4893e/9.html.

Kongkaew C, Noyce PR, Ashcroft DM. Hospital admissions associated with adverse drug reactions: a systematic review of prospective observational studies. Ann Pharmacother. 2008;42(7-8):1017-25.

Lundkvist J, Jönsson B. Pharmacoeconomics of adverse drug reactions. Fundam Clin Pharmacol. 2004;18(3):275-80.

Pirmohamed M, Breckenridge AM, Kitteringham NR, Park BK. Adverse drug reactions. BMJ. 1998;316(7140):1295-8.

The pharmacovigilance news - National Drug Authority. Available at: www.nda.or.ug/docs/bulletin%20issue%20No.1.pdf. Accessed 29 September 2012.

Pharmacovigilance: ensuring the safe use of medicines. Available at: whqlibdoc.who.int/hq/2004/WHO_EDM_2004.8.pdf. Accessed 29 September 2012.

Pharmacovigilance Programme of India. Available at: http://cdsco.nic.in/pharmacovigilance_intro.htm.

Gupta YK. Ensuring patient safety-launching the new pharmacovigilance programme of India. Pharma Times. 2010;42(8):21-6.

Safety of Medicines. Available at: whqlibdoc.who.int/hq/2002/WHO_EDM_QSM_2002.2.pdf. Accessed 27 April 2012.

WHO-UMC Causality Assessment System. Available at: http://www.who-umc.org/pdfs/Causality.pdf. Cited July 2014. Accessed 29 February 2015.

Palanisamy S, Arul Kumaran KS, Rajasekaran A. A study on assessment, monitoring, documentation and reporting of adverse drug reactions at a multi-specialty tertiary care teaching hospital in South India. Int J PharmTech Res. 2009;1:1519-22.

Gor AP, Desai SV. Adverse drug reactions (ADR) in the inpatients of medicine department of a rural tertiary care teaching hospital and influence of pharmacovigilance in reporting ADR. Indian J Pharmacol. 2008;40(1):37.

Margaret Ann Miller. Gender-Based Differences in the Toxicity of Pharmaceuticals-The Food and Drug Administration’s Perspective. Int J Toxicol. 2001;20:149-52.

Vervloet D, Durham S. ABC of allergies adverse reaction to drugs. BMJ. 1998;316:1511-4.

Singh H, Dulhani N, Kumar BN, Singh P, Tewari P, Nayak K. A Pharmacovigilance Study in Medicine Department of Tertiary Care Hospital in Chhattisgarh (Jagdalpur). J Young Pharm. 2010;2(1):95-100.

Jha N, Bajracharya O, Namgyal T. Prevalence of adverse drug reactions with commonly prescribed drugs in different hospitals of Kathmandu valley. Kathmandu Univ Med J. 2007;5(4):504-10.

Kando JC, Yonkers KA, Cole JO. Gender as a risk factor for adverse events to medications. Drugs. 1995;50(1):1-6.

Harris RZ, Benet LZ, Schwartz JB. Gender effects in pharmacokinetics and pharmacodynamics. Drugs. 1995;50(2):222-39.

Agouzal M, Benkirane R, Soulaymani A, Benjelloun R, Soulaymani-Bencheikh R, Quyou A. Prevalence of adverse drug events in the consultation centre of Ibn Sina. Afr J Pharma Pharmacol. 2009;3(9):449-53.

Sharma H, Aqil M, Imam F, Alam MS, Kapur P, Pillai KK. A pharmacovigilance study in the department of medicine of a university teaching hospital. Pharma Pract. 2007 Mar;5(1):46-9.

Palaian S, Ibrahim MI, Mishra P. Pattern of adverse drug reactions reported by the community pharmacists in Nepal. Pharma Pract. 2010;8(3):201.

Baniasadi S, Fahimi F, Shalviri G. Developing an Adverse Drug Reaction Reporting System at a Teaching Hospital. Basic Clin Pharmacol Toxicol. 2008;102(4):408-11.

Jose J, Rao PG. Pattern of adverse drug reactions notified by spontaneous reporting in an Indian tertiary care teaching hospital. Pharmacol Res. 2006;54(3):226-33.